zbMATH — the first resource for mathematics

Monotone finite volume schemes for diffusion equations on polygonal meshes. (English) Zbl 1147.65069
Summary: We construct a nonlinear finite volume (FV) scheme for diffusion equation on star-shaped polygonal meshes and prove that the scheme is monotone, i.e., it preserves positivity of analytical solutions for strongly anisotropic and heterogeneous full tensor coefficients. Our scheme has only cell-centered unknowns, and it treats material discontinuities rigorously and offers an explicit expression for the normal flux. Numerical results are presented to show how our scheme works for preserving positivity on various distorted meshes for both smooth and non-smooth highly anisotropic solutions. The numerical results show that our scheme appears to be approximate second-order accuracy for the solution and first-order accuracy for the flux.

65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35K05 Heat equation
65M50 Mesh generation, refinement, and adaptive methods for the numerical solution of initial value and initial-boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
65N50 Mesh generation, refinement, and adaptive methods for boundary value problems involving PDEs
Full Text: DOI
[1] Aavatsmark, I., An introduction to multipoint flux approximations for quadrilateral grids, Comput. geosci., 6, 405-432, (2002) · Zbl 1094.76550
[2] Aavatsmark, I.; Barkve, T.; Boe, O.; Mannseth, T., Discretization on unstructured grids for inhomogeneous, anisotropic media, part I: derivation of the methods, SIAM. J. sci. comput., 19, 5, 1700-1716, (1998) · Zbl 0951.65080
[3] Berman, A.; Plemmons, R.J., Nonnegative matrices in the mathematical sciences, (1979), Academic Press New York · Zbl 0484.15016
[4] Breil, J.; Maire, P.-H., A cell-centered diffusion scheme on two-dimensional unstructured meshes, J. comput. phys., 224, 785-823, (2007) · Zbl 1120.65327
[5] Brezzi, F.; Lipnikov, K.; Shashkov, M.; Simoncini, V., A new discretization methodology for diffusion problems on generalized polyhedral meshes, Comput. meth. appl. mech. eng., 196, 3682-3692, (2007) · Zbl 1173.76370
[6] Burman, E.; Ern, A., Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes, C. R. acad. sci. Paris, ser. I, 338, 641-646, (2004) · Zbl 1049.65128
[7] Draganescu, A.; Dupont, T.F.; Scott, L.R., Failure of the discrete maximum principle for an elliptic finite element problem, Math. comput., 74, 249, 1-23, (2004) · Zbl 1074.65129
[8] Droniou, J.; Eymard, R., A mixed finite volume scheme for anisotropic diffusion problems on any grid, Numer. math., 105, 35-71, (2006) · Zbl 1109.65099
[9] Hoteit, H.; Mose, R.; Philippe, B.; Ackerer, Ph.; Erhel, J., The maximum principle violations of the mixed-hybrid finite-element method applied to diffusion equations, Numer. meth. eng., 55, 12, 1373-1390, (2002) · Zbl 1062.76524
[10] Korotov, S.; Krizek, M.; Neittaanmäki, P., Weakened acute type condition for tetrahedral triangulations and the discrete maximum principle, Math. comput., 70, 107-119, (2000) · Zbl 1001.65125
[11] Lipnikov, K.; Shashkov, M.; Svyatskiy, D.; Vassilevski, Yu., Monotone finite volume schemes for diffusion equations on unstructured triangular and shape-regular polygonal meshes, J. comput. phys., 227, 492-512, (2007) · Zbl 1130.65113
[12] Liska, R.; Shashkov, M., Enforcing the discrete maximum principle for linear finite element solutions of second-order elliptic problems, Commun. comput. phys., 3, 852-877, (2008) · Zbl 1199.65381
[13] Mishev, I.D., Finite volume methods on Voronoi meshes, Numer. meth. part. differ. equat., 12, 2, 193-212, (1998) · Zbl 0903.65083
[14] Nordbotten, J.M.; Aavatsmark, I., Monotonicity conditions for control volume methods on uniform parallelogram grids in homogeneous media, Comput. geosci., 9, 61-72, (2005)
[15] Nordbotten, J.M.; Aavatsmark, I.; Eigestad, G.T., Monotonicity of control volume methods, Numer. math., 106, 255-288, (2007) · Zbl 1215.76090
[16] Pert, G.J., Physical constraints in numerical calculations of diffusion, J. comput. phys., 42, 20-52, (1981) · Zbl 0498.76076
[17] Le Potier, C., Finite volume monotone scheme for highly anisotropic diffusion operators on unstructured triangular meshes, C. R. acad. sci. Paris, ser. I, 341, 787-792, (2005) · Zbl 1081.65086
[18] Sharma, Prateek; Hammett, Gregory W., Preserving monotonicity in anisotropic diffusion, J. comput. phys., 227, 123-142, (2007) · Zbl 1280.76027
[19] Shashkov, M.; Steinberg, S., Solving diffusion equations with rough coefficients in rough grids, J. comput. phys., 129, 383-405, (1996) · Zbl 0874.65062
[20] Sheng, Zhiqiang; Yuan, Guangwei, A nine point scheme for the approximation of diffusion operators on distorted quadrilateral meshes, SIAM J. sci. comput., 30, 3, 1341-1361, (2008) · Zbl 1167.65049
[21] D. Shepard, A two-dimensional interpolation function for irregularly spaced data, in: Proceedings of the 23d ACM National Conference, 517-524, ACM, NY, 1968.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.